Alert archive / North Carolina / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 142, NWS Blacksburg, VA

June 25, 2000Surry County, North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 25, 2000, 3:59 PM EDT for Surry County, North Carolina. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 25, 2000, 3:59 PM EDT (19:59 UTC)
Expired
Jun 25, 2000, 4:45 PM EDT
In force
46 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Surry County, NC

The radar

The Roanoke radar (KFCX), 77 km from the middle of the area, began a volume at 19:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 25, 4:45 PM EDTThunderstorm WindPilot Mtn, NC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.0 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2000-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 306 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2000-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
306 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
1112 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 252002
SVRRNK
NCC171-252045-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
359 PM EDT SUN JUN 25 2000

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN SURRY COUNTY IN NORTH CENTRAL NORTH CAROLINA...

* UNTIL 445 PM EDT.

* AT 359 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES SOUTHEAST OF DOBSON...MOVING NORTHEAST
  AT 20 MPH.

HAIL UP TO DIME SIZE CAN BE EXPECTED WITH THIS STORM.

WINDS UP TO 65 MPH SPEED CAN BE EXPECTED WITH THIS STORM.

SOME LOCATIONS THREATENED THROUGH 445 PM EDT INCLUDE
  DOBSON...
  PILOT MCOUNTAIN...

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.

$$

JJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 2:10 PM EDT, 1 hour 49 minutes earlier.

Area forecast discussion, Jun 25, 2:10 PM EDT, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
210 PM EDT SUN JUN 25 2000

TNGT...LOW LIFTING NORTH OF NEW YORK STATE WILL DRAG A TROUGH ACROSS
THE AREA OVERNIGHT.  HOWEVER...FLOW IS STRETCHING AND COMPACT
VORTICITY FIELD WILL WEAKEN AS THE TROUGH MOVES THROUGH THE AREA.
VORT LOBE WILL BE VERY SLOW TO CROSS THE MOUNTAINS TONIGHT, WHILE
INSTABILITY REMAINS IN PLACE AFTER DARK. SO, COULD HAVE CONVECTION
INTO THE EARLY MORNING HOURS AT VARIOUS PLACES IN THE CWA, WITH
GREATEST CHANCE OF CONVECTION ACROSS THE NORTH.

MON...EVERYTHING REMAIN UNCHANGED EXCEPT SLIGHTLY COOLER AIR ALOFT
AND CAPES NUDGING A LITTLE HIGHER. ONLY OTHER DIFFERENCE IS THAT
CONVECTIVE TRIGGER WILL BE UPSTREAM AS ANOTHER WEAKENING FRONT
APPROACHES FROM THE WEST.

TUES...LOOKS MUCH LIKE TODAY WITH REMNANTS OF FRONT BEING DRUG
ACROSS THE REGION BY A LOW WELL NORTH INTO CANADA. HEATING AND
SURFACE CONVERGENCE IN A LEE TROUGH SHOULD TRIGGER MORE CONVECTION
DURING THE LATE AFTERNOON ON TUESDAY.

EXTENDED...WILL HAVE CHANCE OF CONVECTION EACH DAY, WITH POSSIBLE
LACK OF ACTIVITY ON FRIDAY AS FLOW BECOMES MORE NORTHWEST.  WILL ONLY
GO PARTLY CLOUDY ON FRI FOR NOW.

.RNK...
.VA...NONE.
.WV...NONE.
.NC...NONE.

HH

Nearby

Severe Thunderstorm Warnings in North Carolina, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.